Alert archive / Utah / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 19, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jun 6, 2019, 5:12 PM MDT for Tooele County, Utah. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 6, 2019, 5:12 PM MDT (23:12 UTC)
- Expired
- Jun 6, 2019, 6:00 PM MDT
- In force
- 48 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 107 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 6, 1:54 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 11.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2352 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:49 PM MDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 6, 3:49 PM MDT, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
349 PM MDT Thu Jun 6 2019
.SYNOPSIS...
High pressure aloft over the Utah today will shift east ahead of
an approaching cold Pacific trough schedule to reach the area
early this weekend. A strong cold front will sweep through the
region Friday into early Saturday, bringing much colder
temperatures to the state this weekend.
&&
.SHORT TERM (THROUGH 00Z MONDAY)...
A trough currently moving inland across the Pacific Northwest as
a shortwave rounds the base of the trough headed for the Northern
Rockies tonight. The next stronger wave continues to propagate the
trough downstream tomorrow before carving the trough over the
Northern Rockies. A trailing wave will cross over southern Idaho
Saturday, with the trough axis finally out of the region Sunday.
Strong height falls remain to our northwest this evening, and
build across Utah tomorrow. Rising heights and warming aloft will
ensue this weekend.
The approach of the Pacific trough axis will elevate the wind
field. This will favor increasing shear across northern Utah
today which when combined with moderately significant instability
due to anomalously high Precipitable Water values, will bring the
potential for strong to severe thunderstorms through this evening.
The greatest threat appears to be damaging winds due to the
increase in wind field, high LCL, and dry boundary layer yielding
elevated DCAPE. This is also indicated by the full suite of
Convective Allowing Models. Copious small hail (potential
accumulation) and lightning are also concerns.
Height falls will support additional shower activity Friday and
Friday evening across the north. Strong synoptic southwest winds
will develop ahead of the cold front due to the combination of
pressure falls, southerly pressure gradient and mixing from aloft.
It will be gusty on the cold side of the boundary as well due to
pressure rises and a stronger northwesterly pressure gradient. The
cold front is at the northwest tip of Utah sunrise Friday, and
into central Utah by sunset Friday. All but far southern and
southeast Utah will be in the cold sector by Saturday morning,
where the boundary should stall for the day. Saturday night, the
boundary will have cleared the entire state to the southeast.
Temperatures which are about 5-10F above today. Much of the state
should be seasonal Friday, and 10-15F below normal this weekend.
Most areas will trend from the 80s/90s down to the 60s/70s by
Saturday.
.LONG TERM (AFTER 00Z MONDAY)...
Behind the exiting trough, high pressure over the west coast is
expected to build over the forecast area beginning Monday, with
the ridge axis moving overhead by midweek. Therefore, the trend
for much of the long term period will be dry conditions and
warming temperatures. By Wednesday/Thursday, maxes are progged to
run 5F or more above seasonal normals.
Global models indicate the ridge will shift east late next week with
the approach of another Pacific storm system, but there remain
differences with regard to timing. GFS is noticeably faster than the
EC, bringing the trough onshore Wednesday and into Utah and
southwest Wyoming by Thursday as opposed to Friday or later in the
EC. The approach of the trough would curb the warming trend and
reintroduce the possibility of primarily diurnal convection. Have
indicated some isolated POPs by day seven to account for the faster
GFS timing.
&&
.HYDROLOGY...
With much warmer temperatures, snowmelt will accelerate at high
elevations. Waterways remain running high, cold and swift.
Exercise caution near waterways, and keep a close eye on children
and pets.
&&
.AVIATION...
Expecting thunderstorms either at or near KSLC terminal around
23Z-02Z. Gusty erratic wind expected in the vicinity of storms.
More storms possible in vicinity until around 06Z. Outside of
storms, south winds will persist until a cool front passes through
the terminal 20Z-22Z and shift wind to northwest.
&&
.FIRE WEATHER...
Red Flag Warning in Effect 9A-9P Friday for Zone 497 below 4500
feet.
Breezy with low RH expected for most valleys for the remainder of
this afternoon, and moreso Friday ahead of the next cold front.
ERC values remain below the 50th percentile, but are rising
across the state.
A warming and drying trend continues with increasingly gusty
southwest flow. A cold front will cross the state from northwest
to southeast Friday and Friday night, bringing cooler temperatures
to the region through the weekend.
Isolated to scattered showers and thunderstorms through this
evening, some may be severe with copious lightning, very
gusty/erratic winds, and accumulating hail. Friday and Friday
night, showers will mainly affect northern Utah.
A warming and drying trend is forecast beginning Sunday and
extending through at least the middle of next week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning from 9 AM to 9 PM MDT Friday for UTZ497.
Severe Thunderstorm Watch until 11 PM MDT this evening for
UTZ001>011-014-015-517.
WY...Severe Thunderstorm Watch until 11 PM MDT this evening for
WYZ021.
&&
SHORT TERM/FIRE WEATHER/HYDROLOGY...10
LONG TERM...Traphagan
AVIATION...Billingsley
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Jun 6, 3:25 PM MDT, 1 hour 47 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 325 PM MDT Thu Jun 6 2019 UTZ001>016-019>021-517-518-WYZ021-071300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 325 PM MDT Thu Jun 6 2019 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will move through the region today. There is a Slight Risk for Severe Thunderstorms across Northern and portions of Central Utah. The strongest storms will bring the threat of damaging winds, accumulating hail and copious lightning. Stay aware of the threat for dangerous thunderstorms today. With much warmer temperatures, snowmelt will accelerate at high elevations. Waterways remain running high, cold and swift. Exercise caution near waterways, and keep a close eye on children and pets. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A strong cold front will cross Utah from northwest to southeast on Friday. Gusty south winds ahead of this front will shift to the northwest and remain elevated behind the front. Dry and windy conditions will fuel Red Flag conditions near Dixie Friday. Much colder temperatures will follow the front for the weekend. Temperatures Saturday will be 15 to 25 degrees colder than Friday's readings, with the coldest temperatures across the northern portion of the outlook area. Temperatures will warm on Sunday, but still remain well below early June norms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Local storm report, Jun 6, 4:43 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
443 PM MDT THU JUN 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST 8 N LAKESIDE 41.33N 112.85W
06/06/2019 M60.00 MPH BOX ELDER UT MESONET
GUNNISON ISLAND - GNI 4242 FT
&&Special weather statement, Jun 6, 4:45 PM MDT, 27 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 445 PM MDT THU JUN 6 2019 UTZ005-062330- Great Salt Lake Desert and Mountains UT- 445 PM MDT THU JUN 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TOOELE COUNTY UNTIL 530 PM MDT... At 445 PM MDT, National Weather Service Doppler radar indicated strong thunderstorms along a line extending from 19 miles east of Wendover to near Knolls...and moving northeast at 20 mph. Penny size hail and winds in excess of 40 mph will be possible. Locations impacted include... Clive and Knolls. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. && A severe thunderstorm watch remains in effect until 1100 PM MDT for northern Utah. LAT...LON 4099 11357 4099 11281 4055 11307 4055 11381 TIME...MOT...LOC 2245Z 205DEG 18KT 4068 11366 4069 11325 Bonnette
Local storm report, Jun 6, 4:57 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
457 PM MDT THU JUN 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST 8 NE IBAPAH 40.11N 113.88W
06/06/2019 M64.00 MPH TOOELE UT MESONET
CLIFTON FLAT - CLFU1 RAWS, TIME ESTIMATED VIA RADAR
&&Special weather statement, Jun 6, 5:01 PM MDT, 11 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 501 PM MDT THU JUN 6 2019 UTZ002>005-007-008-062345- Wasatch Mountains South of I-80 UT-Wasatch Mountains I-80 North UT- Great Salt Lake Desert and Mountains UT-Southern Wasatch Front UT- Northern Wasatch Front UT-Salt Lake and Tooele Valleys UT- 501 PM MDT THU JUN 6 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SALT LAKE...SOUTHEASTERN DAVIS... WEST CENTRAL MORGAN...NORTHWESTERN UTAH AND EAST CENTRAL TOOELE COUNTIES UNTIL 545 PM MDT... At 501 PM MDT, National Weather Service Doppler radar indicated strong thunderstorms along a line extending from 7 miles northwest of Magna to 8 miles south of Grantsville...and moving east at 25 mph. Winds in excess of 40 mph will be possible. Locations impacted include... Salt Lake City, West Valley City, Sandy, Murray, Bountiful, Tooele, Farmington, Grantsville, West Jordan, Taylorsville, South Jordan, Lehi, Draper, Riverton, Cottonwood Heights, Midvale, Holladay, South Salt Lake, Herriman and North Salt Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 1100 PM MDT for northern Utah. LAT...LON 4102 11180 4041 11171 4041 11260 4073 11244 TIME...MOT...LOC 2301Z 247DEG 22KT 4075 11222 4047 11247 Bonnette
Special weather statement, Jun 6, 5:06 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
506 PM MDT THU JUN 6 2019
UTZ006-009-WYZ021-062345-
Wasatch Mountain Valleys UT-Western Uinta Mountains UT-
Southwest Wyoming WY-
506 PM MDT THU JUN 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASATCH...
NORTHWESTERN DUCHESNE...SOUTHWESTERN SUMMIT AND SOUTHWESTERN UINTA
COUNTIES UNTIL 545 PM MDT...
At 506 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Samak, or 13 miles northeast of Heber
City...moving northeast at 40 mph.
Half inch hail and wind gusts up to 50 mph will be possible.
Locations impacted include...
Kamas, Oakley, Francis, Samak, Trial Lk, Marion and Woodland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Strong winds with these storms may occur well ahead of any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
&&
A severe thunderstorm watch remains in effect until 1100 PM MDT for
northern Utah...and southwestern Wyoming.
LAT...LON 4042 11108 4053 11136 4107 11122 4102 11105
4100 11105 4100 11100 4084 11049
TIME...MOT...LOC 2306Z 218DEG 35KT 4058 11117
ChurchLocal storm report, Jun 6, 5:11 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
511 PM MDT THU JUN 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND GST 10 ENE WENDOVER 40.78N 113.83W
06/06/2019 M56.00 MPH TOOELE UT MESONET
A 56 MPH WIND GUST WAS REPORTED AT THE BONNEVILLE SALT
FLATS MESONET STATION.
0400 PM TSTM WND GST 8 NE IBAPAH 40.11N 113.88W
06/06/2019 M64.00 MPH TOOELE UT MESONET
CLIFTON FLAT - CLFU1 RAWS, TIME ESTIMATED VIA RADAR
0410 PM TSTM WND GST 10 S LAKESIDE 41.06N 112.89W
06/06/2019 M72.00 MPH BOX ELDER UT MESONET
A WIND GUST TO 72 MPH WAS OBSERVED AT THE LAKESIDE
MOUNTAIN MESONET SITE.
0420 PM TSTM WND GST 8 N LAKESIDE 41.33N 112.85W
06/06/2019 M60.00 MPH BOX ELDER UT MESONET
GUNNISON ISLAND - GNI 4242 FT
0422 PM TSTM WND DMG 6 N GRANTSVILLE 40.68N 112.47W
06/06/2019 TOOELE UT DEPT OF HIGHWAYS
TRUCK BLOWN OVER ON I-80 NEAR MP 85. REPORT FROM UDOT.
&&The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 1:28 PM MDT | Red Flag Warning | SLC | Washington | 31 hr |
| Jun 6, 1:59 PM MDT | Special Weather Statement | SLC | 46 min | |
| Jun 6, 2:09 PM MDT | Special Weather Statement | SLC | 51 min | |
| Jun 6, 2:28 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 32 min |
| Jun 6, 2:32 PM MDT | Special Weather Statement | SLC | 28 min | |
| Jun 6, 2:39 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 36 min |
| Jun 6, 2:50 PM MDT | Special Weather Statement | SLC | Box Elder | 40 min |
| Jun 6, 2:56 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 49 min |
| Jun 6, 3:01 PM MDT | Special Weather Statement | SLC | Utah | 44 min |
| Jun 6, 3:11 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Tooele, Utah, Wasatch | 49 min |
| Jun 6, 3:21 PM MDT | Special Weather Statement | SLC | Wayne | 39 min |
| Jun 6, 3:31 PM MDT | Special Weather Statement | SLC | Box Elder | 44 min |
| Jun 6, 3:40 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 35 min |
| Jun 6, 4:03 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 27 min |
| Jun 6, 4:09 PM MDT | Special Weather Statement | SLC | Salt Lake | 51 min |
| Jun 6, 4:15 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele, Weber | 45 min |
| Jun 6, 4:21 PM MDT | Special Weather Statement | SLC | Wasatch | 39 min |
| Jun 6, 4:29 PM MDT | Special Weather Statement | SLC | Box Elder | 31 min |
| Jun 6, 4:33 PM MDT | Severe Thunderstorm Warning | SLC | Davis, Salt Lake, Tooele | 27 min |
| Jun 6, 4:37 PM MDT | Severe Thunderstorm Warning | SLC | Summit, Wasatch | 23 min |
| Jun 6, 4:41 PM MDT | Special Weather Statement | SLC | Box Elder | 49 min |
| Jun 6, 4:45 PM MDT | Special Weather Statement | SLC | Tooele | 45 min |
| Jun 6, 4:49 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache, Davis, Morgan, Salt Lake, Tooele and 1 more | 41 min |
| Jun 6, 5:01 PM MDT | Special Weather Statement | SLC | Salt Lake | 44 min |
| Jun 6, 5:03 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 42 min |
| Jun 6, 5:06 PM MDT | Special Weather Statement | SLC | Summit | 39 min |
| Jun 6, 5:21 PM MDT | Special Weather Statement | SLC | Sanpete | 39 min |
| Jun 6, 5:22 PM MDT | Severe Thunderstorm Warning | SLC | Summit | 33 min |
| Jun 6, 5:24 PM MDT | Special Weather Statement | SLC | Emery | 51 min |
| Jun 6, 5:25 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 35 min |
| Jun 6, 5:30 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Cache, Davis, Morgan, Salt Lake, Summit and 1 more | 30 min |
| Jun 6, 5:31 PM MDT | Areal Flood Advisory | SLC | Box Elder, Davis, Weber | 3 hr |
| Jun 6, 5:44 PM MDT | Special Weather Statement | SLC | Box Elder | 31 min |
| Jun 6, 5:55 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Salt Lake, Tooele, Weber | 35 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.